Vape lung is spreading and the CDC is warning people not to use vaping products while they are investigating the cause. In a media briefing, the public health agency said that some 450 people are now thought to be affected, and as many as five have died.
The CDC’s incident manager for this issue, Dana Meaney Delman, summed up the situation as follows:
CDC, states, and other partners are actively investigating, but so far, no definitive cause has been established. No specific e-cigarette device or substance has been linked to all cases, and e-cigarette include a variety of chemical and additives; consumers may not know what these products contain.
Based on the clinical and laboratory evidence to date, we believe that a chemical exposure is likely associated with these illnesses. However, and I really want to stress this, more information is needed to determine which specific products or substances are involved
Reports earlier this week suggested that Vitamin E acetate, a byproduct of the vitamin complex formed during the vaporization process, may be to blame. Delman downplayed this, saying that although they are working with the labs that made that connection, nothing has been established as yet.
One trend worth noting, however, is that very few of the cases involve only nicotine products; most of the afflicted users reported using THC exclusively or as well as nicotine. This could be the result of many factors, however, so take it with a grain of salt.
The first death was reported in late August in Indiana, but other suspected cases have turned fatal in Illinois, Minnesota, California and Oregon – as reported by The Washington Post, though the CDC said three are confirmed and one is under investigation. The number of reported cases has skyrocketed, though this is likely a consequence of better information coming from state health authorities and hospitals, rather than a sudden epidemic.
In the meantime, the only advice they have is to avoid e-cigarette and vape device usage, especially modified devices or homebrew material. The fact is no one really knows what chemicals are formed in the conditions created by these devices, and some of them could be toxic.
While the investigation is ongoing, CDC has advised that individuals consider not using e-cigarettes because as of now, this is the primary means of preventing this type of severe lung disease. And of course e-cigarette use is never safe for youth, young adults, or pregnant women.
People who do use e-cigarette products should monitor themselves for symptoms (e.g., cough, shortness of breath, chest pain, nausea, vomiting, or others) and promptly seek medical attention for any health concerns. Regardless of the ongoing investigation, people who use e-cigarette products should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer.
The CDC is working with numerous state authorities and the FDA to identify the cause of this malady, and will soon publish a report in The New England Journal of Medicine detailing the first 53 cases identified. This should help doctors and other health workers tell if they are dealing with a case of vape lung or something else.
Daniel Fox from WakeMed Hospitals in North Carolina characterized the condition as they had encountered it, with a preliminary diagnosis of “lipoid pneumonia”:
What we wanted to report and what we have seen has been a cluster of five cases that will be reported later today. Each of these cases featured a pulmonary illness in a relatively young person. Ranging in age from 18-35 from what we saw here in North Carolina. The symptoms that these patients were experiencing were being short of breath, having some GI or gastrointestinal symptoms of nausea and vomiting and fevers.
One of the things that was found in common with all of these cases is that all patients were using vaped substances in e-cigarettes. They all had abnormal chest x-rays and developed a need for a lot of oxygen.
All of our patients underwent evaluation, and after the clinical evaluation we found a certain type of pneumonia that was noninfectious. It’s called lipoid pneumonia. Basically, can be, it can occur when either oils or lipid-containing substances enter the lungs.
That is consistent with the Vitamin E acetate hypothesis, as that substance is oily and could enter the lungs mixed with the vapor and then stay there. But none of the doctors or experts on the call made that connection officially.
Some patients are being misdiagnosed as having bronchitis or a viral infection. If you are or anyone you know is getting sick and uses vaping products a lot, it’s worth mentioning this if you get checked out.
Delman concluded her briefing with an assurance that everything that can be done is being done:
Please know that CDC, FDA, state, and clinical partners are working hard to understand why people are getting sick. We will continue to share what we know and what we don’t know to help health departments, clinicians, and the public respond to this outbreak.
If you are concerned about your health or the health of a loved one who is using an e-cigarette product, contact your healthcare provider, or your local poison control center at 1-800-222-1222.
Article by channel:
Everything you need to know about Digital Transformation
The best articles, news and events direct to your inbox
Read more articles tagged: